You are using an older browser version. Please use a supported version for the best MSN experience.

Sydney nurses 'gave wrong dose': coroner

AAP logoAAP 26/10/2016

A "substantial overdose" of a potent painkiller contributed to the death of an 88-year-old patient at a Sydney hospital, a coroner has found.

Audrey MacGregor was being treated for pneumonia in October 2013 when staff at North Shore Private Hospital mistakenly gave her 10 times the prescribed dose of the opioid hydromorphone.

Mrs MacGregor died five hours later.

Nurses who administered the drug appear to have assumed it was "pretty much the same" as morphine, when in fact it was five times more potent, NSW deputy state coroner Harriet Grahame has found.

There was also confusion over the difference between milligrams and millilitres in the prescribed dosage, Ms Grahame said.

"It appears that the nurses mistook 0.5mg as 0.5ml, which would be the size of the usual morphine dose they were accustomed to administering," Ms Grahame said in releasing her findings on Wednesday.

"The nurses were not familiar with hydromorphone and the mistake they made meant that Mrs MacGregor received 10 times the actual dose that she had been prescribed."

The mistake was "pure human error" and went unnoticed by either nurse present, Ms Grahame said.

North Shore Private Hospital has since instituted a range of measures to reduce the risk of such an error occurring again, the coroner noted.

Ms Grahame recommended referring to hydromorphone to by its brand name Dilaudid, or as HYDROmorphone (Dilaudid), to avoid confusion with other similar-sounding drugs.

She also recommended extra education for NSW health staff to avoid confusion over high-risk medications and their different potencies and concentrations.

image beaconimage beaconimage beacon